For Professionals

If you are a doctor, you may be reading this because you are concerned about a patient who is troubled by bizarre symptoms which s/he claims to have been caused by discontinuance of a benzodiazepine. While you appreciate that withdrawal does indeed exist, you are baffled that although it has been months or maybe one or two years since the last dose, your patient is still insisting that the problems are caused by withdrawal. Before you come to any conclusions, please read the following:

What Patients Wish Their Doctors Knew:

While many doctors are aware of the dependency and withdrawal issues related to the long-term use of benzodiazepines, others are still limited in their knowledge and may consequently give substandard care, often putting their patients’ safety at risk. The following are useful points which users wish their doctors were aware of at the times they were treated.

Symptoms

When taken long-term (more than four weeks), the patient can become dependent on the drug and may experience withdrawal symptoms such as profuse sweating, headaches, nausea, dizziness, gastric disturbances, palpitations, chills, muscle pain, twitches, spasms and tremors. Psychological symptoms such as feelings of depersonalisation, derealisation, anxiety, panic attacks, cognitive ‘fog’ and distorted visual, tactile, auditory and gustatory perception are also common.

Cold Turkey

A patient should never be advised to discontinue taking a benzodiazepine abruptly. Quitting cold turkey is dangerous and can cause serious problems including seizures and psychosis.

Tapering

The decision to withdraw should be the patient’s and she or he must be allowed to taper off the drug at a comfortable pace using the most appropriate weaning process. The more common methods are: substituting with diazepam, titration by crushing the tablet into a powder and mixing it with water, and the direct method where the dosage is very slowly reduced. It is most important that the patient feels in control of the process. Apart from the usual withdrawal challenges, being pressured into tapering too quickly can cause additional anxiety and hinder recovery.

Clinical notes and guidance on assessing and managing patients’ withdrawal from benzodiazepines and z-drugs can be found at the NHS Clinical Knowledge Summaries website. (Please note that the tapering schedules recommended are too rushed for patients with high dependencies. A minimum period of 4 to 6 weeks per stage of reduction is now regarded to be more acceptable than the 1 to 2 weeks currently suggested.)

Duration

The conflicting reports regarding the duration of withdrawal and whether or not protracted withdrawal exists poses one of the biggest problems for patients. Many of the people who contact us are baffled when their doctors explain that since the drug has already left the body, it is impossible for them to still be experiencing withdrawal. This is inaccurate and misleading. When the benzodiazepine sub-units have been down-regulated, the process of re-synthesising and re-externalising onto the receptor assembly can take weeks, months or longer.

Doctors who are unaware of this usually acknowledge the acute and early post-acute stages of withdrawal. However, once symptoms persist longer, these patients are told the withdrawal period has ended and the problems are ‘all in the head’.  Benzo-wise doctors will agree that while many people recover within a six to eighteen-month period, it is not uncommon for a percentage of patients to experience symptoms (often interspersed with windows of normality) for two to three years or longer in rare cases.

‘Pre-existing anxiety’ myth

Because many patients are prescribed benzodiazepines for anxiety-related issues, the consensus is usually that the post-withdrawal syndrome or any protracted symptoms are in fact due to a resurgence of the pre-existing anxiety. So many patients who were prescribed benzodiazepines for a medical condition and had no history of anxiety, depression or any other psychological problem have reported exceptionally high levels of anxiety during withdrawal. They, too, experience intense organic fear, distorted perception and numerous anxiety-related symptoms. Pre-existing anxiety or not, a nervous system in a hyperexcitable state due to the down-regulation of GABA receptors can reduce the most grounded and stable person to literally a ‘quivering wreck’.

It is the responsibility of every doctor who prescribes a benzodiazepine to give the patient information on which the decision to take or not take the drug can be based. When treating patients for anxiety, insomnia or other related conditions, a doctor might understandably be hesitant and conclude that imparting too much information will only make matters worse. However, keeping patients ignorant of the addictive properties of a drug is not in their best interest; this is the reason for the ‘unpleasant surprise factor’ that presents in the form of withdrawal.

For Counsellors and Other Therapists

You may be reading this because a client who has presented with very common symptoms of a mental health disorder (as outlined in the DSM-IV), insists that they are caused by “benzo withdrawal” and claims that there are many other people “online” with similar problems. Your client may have mentioned the Ashton Manual,  the Benzo-Wise book or has asked you to visit this website. We hope that the information here will help you to understand the ways in which withdrawal can manifest, and that this will result in your client receiving the best possible care.

What Clients Wish Their Counsellors Knew:

To treat a current or ex-user of benzodiazepines without first acquiring in-depth knowledge of the drug and withdrawal syndrome can result in unintentional harm. A good understanding of benzo-related issues, not just general drug use, is essential.

Psychological Symptoms

When assessing a client in the throes of withdrawal, you may note that many of the symptomatological criteria listed in the Diagnostic and Statistical Manual of Mental Disorders (DSM IV) are fulfilled. A nervous system in overdrive and a constant state of hyperexcitability can result in the most peculiar and unexpected psychological symptoms. This makes misdiagnosing a high probability and knowledge of benzodiazepines a necessity. If the symptoms surfaced during withdrawal, it is best to consider them as physiological and not due to a mental health issue. After the client has achieved full recovery and all the withdrawal symptoms have abated, further assessments of any remaining psychological issues may lead to a more accurate diagnosis and appropriate treatment.

Inability to Process

In addition, memory impairment, confusion and lack of concentration are common both in current and ex-benzo users. Therapeutic treatment which involves maintaining a train of thought is ineffective; it can also be mentally and emotionally draining for these clients. It is only when the nervous system recovers and cognition improves that exploration and processing will work.

Underlying Issues

A client may have had deep emotional problems which are not related to benzos or withdrawal. They could have been the reason for which the drug was first prescribed. With discontinuance, these issues may resurface. Because of the complexities of long-term benzo use and withdrawal, it will be impossible to determine what is benzo-related and what is not. Again, it is in the best interest of the client to wait until post-recovery when the symptoms have subsided to address the pre-existing issues.

Anyone in benzo withdrawal will benefit most from active listening, constant reassurance, and empowerment through the learning of coping skills. Probing and processing of deep emotional problems should be postponed until after the repair of the damage caused by the drug. This will be achieved in due course and normal brain function will return. The ex-user will recover and any psychological symptoms caused by benzodiazepine withdrawal syndrome will disappear. Should there be any post-traumatic issues or return of an underlying psychological problem post-recovery, then an appropriate counselling or psychotherapeutic approach will certainly be beneficial.

Quick Links:

Ashton Manual

Additional Information

Downloads